Minnesota, 2017

Winter Weather in Minnesota, December 21, 2017

December 21, 2017 · NWS FSD · 6 events in 6 counties and zones

Frontogenetic forcing in advance of an arctic cold push produced widespread snowfall across south central, southeast and east central South Dakota. Heaviest snowfall amounts were just north of Interstate 90.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Frontogenetic forcing in advance of an arctic cold push produced widespread snowfall across south central, southeast and east central South Dakota. Heaviest snowfall amounts were just north of Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 21, 5:32 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 21, 5:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
532 AM CST Thu Dec 21 2017

.SHORT TERM...(Today and Tonight)
Issued at 236 AM CST Thu Dec 21 2017

Models trending a little upward in QPF amounts across the area, as
well as trending just slightly northward with the band of
precipitation. The GFS is the furthest north, placing the band of
light precipitation closer to the highway 14 corridor, but the
general consensus places the band along the axis of a line from near
Gregory SD to Dell Rapids to Windom where 1 to 3 inches of snow will
be possible. Locally higher amounts may be possible in south central
SD where some enhanced forcing and lift arrives this morning.
Amounts rapidly trail off heading towards Huron, as well as heading
into northwest Iowa. Most areas in the forecast area will see 2
inches or less.

Initial precipitation will struggle to reach the surface with a dry
mid level layer putting a damper on things. With the stronger cold
air advection arriving mid morning, light snow will become likely
across the forecast area with the band setting up in the
aforementioned axis and gradually shifting east southeast through the
region into the afternoon. With the dendritic layer at times lacking
within the cloud deck, some spotty light freezing drizzle or
freezing rain could be possible at times, mainly in portions of
northwest Iowa. Areas south of I-90 in SD will likewise see some
spotty drizzle at times, but should quickly switch over to snowfall
with cold air advection arriving sooner. As cold air advection and
light snowfall works into northwest Iowa this afternoon, this
forcing and the light snowfall becomes more widespread here, the
rapidly weakens, resulting in minimal accumulations here. Northerly
winds will gust to 20 to 30 mph at times today, which will result in
visibility reductions at times while snow is falling. But with most
locations in the forecast area seeing 2 inches or less of snowfall,
will not issue any headlines at this time. Will need to keep an eye
on the freezing drizzle potential and reevaluate headlines if it
looks like a greater concern than current thinking.

Snow will taper off this evening from northwest to southeast, ending
in northwest Iowa late tonight. Temperatures will be fairly steady
or even fall a bit through the daytime while lows tonight fall into
the single digits to mid teens.

.LONG TERM...(Friday through Wednesday)
Issued at 236 AM CST Thu Dec 21 2017

West northwest upper level flow on Friday will lead to seasonal
temperatures in the 20s and lower 30s as low level winds turn
southwest to west. Partly cloudy skies and predominately dry
conditions are expected. Another cold front arrives Friday
evening, bringing another shot of colder air from Canada. The
frontal passage will be dry, but breezy northerly winds and mostly
cloudy skies return. Saturday will be cooler but still remaining
in the upper teens and 20s for highs and single digits for lows.

A reinforcing shot of cold air arrives for Sunday into Sunday
night, leading lows on Christmas morning near zero and wind chills
dropping into the single digits and teens below zero. The cold
airmass looks like it will stick around into the first half of
next week, with lows near zero and highs in the teens.
Precipitation chances are uncertain, but with several waves
tracking through the area during the arctic outbreak, light snow
chances remain in the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 532 AM CST Thu Dec 21 2017

Band of snow will bring MVFR to IFR conditions to the region
through this evening, with embedded LIFR visibility possible at
times. KHON expected to see least impact from the snow, while
KFSD/KSUX see several hours of reduced visibility and low
ceilings. May see a period of FZDZ at KSUX this morning, but
confidence in development/timing is low given some lingering dry
air near the surface, so opted to leave it out of the TAF for now.
Will monitor closely, though, and amend if needed.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, Dec 21, 3:43 AM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
343 AM CST Thu Dec 21 2017

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-050-052>070-
220945-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-
343 AM CST Thu Dec 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Light snow will become likely this morning and continue into this
evening. Freezing drizzle may briefly fall this morning along and
south of I-90 but will quickly change to light snow. Amounts are
expected to be 1 to 2 inches with locally higher amounts in south
central South Dakota. Gusty winds will accompany the snowfall,
causing brief reduced visibility at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much cooler conditions are expected this weekend into early next
week. Wind chill readings may fall to ten to 20 degrees below
zero by Christmas morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-220945-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
343 AM CST Thu Dec 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Patchy freezing drizzle will be possible this morning, before
changing over to light snowfall this afternoon. Any ice accumulation
is expected to be minimal, though there could be isolated
slippery spots on sidewalks and roadways. Snowfall amounts will
generally be around a half inch or less.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much cooler conditions are expected this weekend into early next
week. Wind chill readings may fall to ten degrees below zero by
Christmas morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-039-220945-
Beadle-Kingsbury-
343 AM CST Thu Dec 21 2017

This Hazardous Weather Outlook is for portions of east central
South Dakota.

.DAY ONE...Today and Tonight

Light snow is expected through this afternoon. Snowfall amounts
will generally be around a half inch or less. Gusty winds will
accompany the snowfall, causing reduced visibility at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much cooler conditions are expected this weekend into early next
week. Wind chill readings may fall to ten to 20 degrees below
zero by Christmas morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Pipestone

When
December 21, 6:00 AM CST to 5:00 PM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snowfall during the morning and early afternoon accumulated to 3 to 5 inches, including 4.0 inches at Pipestone and 4.5 inches at Jasper, contributing to hazardous road conditions.

Winter Weather, Murray

When
December 21, 6:30 AM CST to 4:00 PM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snowfall during the morning and early afternoon accumulated to 3 to 5 inches, including 3.5 inches at Lake Wilson and 4.5 inches at Slayton, contributing to hazardous road conditions.

Winter Weather, Cottonwood

When
December 21, 7:00 AM CST to 5:00 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snowfall during the morning and early afternoon accumulated to 2 to 4 inches, including 2.8 inches at Windom, contributing to hazardous road conditions.

Winter Weather, Rock

When
December 21, 10:00 AM CST to 6:00 PM CST
Where
Rock forecast zone
Reported by
Public
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snowfall during the morning and early afternoon accumulated to 2 to 4 inches, including 3.3 inches at Luverne, contributing to hazardous road conditions.

Winter Weather, Nobles

When
December 21, 10:00 AM CST to 5:00 PM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snowfall during the morning and early afternoon accumulated to 2 to 4 inches, including 2.0 inches at Worthington, contributing to hazardous road conditions.

Winter Weather, Jackson

When
December 21, 10:30 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snowfall during the morning and early afternoon accumulated to 2 to 3 inches, including 2.2 inches 2 miles NE of Lakefield, contributing to hazardous road conditions.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731417, 731418, 731419, 731420, 731421, 731422.